CLDF Title
Home | Contact Us | Bookmark
HBV HE HCC HCV
About CLDF Centers of Educational Expertise  
Live CME Meetings Telewebs Webcasts Slide Library Abstract Library Conference Highlights
 
Back  
 
Reuters Health Information (2004-09-27): Peginterferon alpha-2B associated with serious ophthalmic pathology

Clinical

Peginterferon alpha-2B associated with serious ophthalmic pathology

Last Updated: 2004-09-27 15:05:08 -0400 (Reuters Health)

NEW YORK (Reuters Health) - Compromised vision is associated with peginterferon alpha-2B (peg-IFN) treatment in a significant proportion of patients with hepatitis C virus (HCV)/HIV coinfection, according to a report in the September 3rd edition of AIDS.

Optic neuropathy and retinopathies have previously been reported during interferon therapy for chronic HCV infection, the authors explain, but they have not been reported with peg-IFN or in HCV/HIV-co-infected patients.

"At this time, treatment for HCV has more benefit than harm," Dr. Shyam Kottilil from National Institutes of Health, Bethesda, Maryland, told Reuters Health. "Severe life-threatening ophthalmologic adverse events (e.g. color vision loss) are rare, even in our study. However, the message we wanted to deliver with this paper was to be cautious of these adverse events and ensure all patients receive proper ophthalmologic follow up."

Dr. Kottilil and colleagues investigated the ophthalmic effects of peg-IFN treatment in a prospective, open-label trial, in which 23 patients with normal baseline ophthalmologic evaluations were treated with peg-IFN and ribavirin for HCV infection.

More than one-third (8/23, 35%) of the patients developed ophthalmologic pathology, the authors report.

Six patients developed cotton wool spots by the 12-week fundoscopic examination. These spots waxed and waned while treatment continued, the report indicates.

Two other patients developed cataracts by week 20 of therapy, the researchers note, and 2 patients showed decreases in red-green color vision. The cataracts persisted after discontinuation of therapy, but the color vision returned to baseline (with continued therapy in 1 patient and after cessation of treatment in the other).

"Clinicians who are treating HCV among HIV co-infected patients should be cautious of these visual side effects," Dr. Kottilil said. "All patients undergoing treatment should undergo a baseline comprehensive eye exam and then should get their eyes examined periodically as long as they are receiving therapy. When there is evidence of optic nerve dysfunction -- as seen with two of our patients -- consider discontinuation of drugs."

"At least from our minimal experience, the effects were reversible after withdrawal of the offending agent," Dr. Kottilil said.

"We have ongoing studies using combination therapy to treat HCV/HIV co-infected patients at the NIH," Kottilil said. "We have designed a very close ophthalmologic follow up to study any visual changes associated with this treatment. Even though it is likely that interferon is responsible for this adverse event, we cannot be definitive about the causality unless we obtain more data from larger cohorts of co-infected patients undergoing therapy."

AIDS 2004;18:1805-1809.

 
 
 
 
                 
 
HBV
Webcasts
Slide Library
Abstract Library
 
HE
Live CME Meetings
Webcasts
Slide Library
Abstract Library
 
HCC
Slide Library
Abstract Library
 
 
HCV
Live CME Meetings
Webcasts
Slide Library
Abstract Library
 
CLDF Follow Us
   
 
About CLDF
Mission Statement
Board of Trustees
Board of Advisors
CLDF Supporters
 
Other Resources
Liver News Library
Journal Abstracts
Hep C Link to Care
 
Centers of
Educational Expertise
Regional Map
     
   
  The Chronic Liver Disease Foundation is a non-profit organization with content developed specifically for healthcare professionals.
© Copyright 2012-2014 Chronic Liver Disease Foundation. All rights reserved. This site is maintained as an educational resource for US healthcare providers only.
Use of this Web site is governed by the Chronic Liver Disease Foundation terms of use and privacy statement.